| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Endometriosis and Hashimoto's
April 2002

Q. I am 28-years-old and have endometriosis and now I have Hashimoto's. I am the first in my family to have this and am taking Lo-Estrin 1.5/30 on a continuous basis. I haven't had a period in 8 months. I don't take the placebo. I start a new pack of pills during what would be my 7-day sugar pills. I am curious if this triggered my thyroid to become underactive? I know I can't stay on the pill this way forever--I have to have a period soon, right? Is it safe not to have a period and if I stop taking the pill, will the Hashimoto's condition will cease?

I am also on Synthroid .75 mcg and have been for 1 month (previously on .50, then to 1 mcg (basically trying out different dosages to find which is right for me). A friend who has Hashimoto's suggested to me that I also take Cytomel with the Synthroid for added energy because I have gained 15 lbs. and just want to sleep. Is this a usual combination for thyroid balance and energy or should I just invest in some Red Bull? Can you also explain what Hashimoto's disease is?

A. The endometrium is the lining of the uterus, which thickens in the early part of the female cycle in preparation for pregnancy if it occurs. If no pregnancy results that month, the endometrial lining sheds, causing the blood loss of the menses. Endometriosis occurs when some of the endometrial tissue gets outside the uterus and implants in the pelvic area. The cause of this is unknown. The tissue still responds to hormonal changes and causes swelling and internal bleeding. The birth control pills are suppressing the hormone fluctuations that cause this to occur. Another approach is to remove the tissue surgically, usually via laparoscopy, and this can be quite successful.

Hashimoto's thyroiditis is considered an autoimmune condition, meaning your immune system is attacking your own thyroid tissue as if it were foreign. This leads to destruction of the thyroid tissue and underproduction of the thyroid hormone which regulates metabolism. Synthetic thyroid hormone is then given to replace the hormone, and lab tests help us determine the proper dose. This likely accounts for the weight fluctuations you describe.

Both conditions require careful monitoring by your doctor. Do not take any other supplements or medicines without your doctor's approval.

http://www.nlm.nih.gov/medlineplus/ency/article/000371.htm

http://www.familydoctor.org/handouts/476.html

Disclaimer Back to Ask the Medical Experts